MEDICATIONS AND WEIGHT GAIN

New obesity guidelines are now going to increase consumer awareness about medications that can cause weight gain. Most physicians are aware of this and like myself, try to avoid these medications if possible.

Antipsychotic medications like Zyprexa and clozapine are almost guaranteed to cause a large gain in weight. Others, like Abilify (the number 1 grossing medication in America) claims to have limited weight gain, but that is not necessarily true. Antidepressants, like Paxil or Remeron are also associated with weight gain but not as much as the antipsychotics.

Some anti-seizure medications like gabapentin,  Depakote or Lyrica can be associated with a lot of weight gain. Others, which I use in my practice, like Topamax or Zonagran are so weight negative that I often prescribe them as part of a weight loss program

Even diabetes medications can cause weight gain! I try to avoid glipizide or glyburide (sulfonylureas) if I can. The majority of my patients taking these are “forced” to by their cheap money saving insurance companies. Actos or Avandia, which can also be effective in the treatment of diabetes, also cause weight gain. The biggest offender?  INSULIN. It’s not unusual to gain over 15 pounds after you start taking insulin products. (Luckily, there are many great new diabetes product that not only control sugar but also cause weight loss.

 

 

medication and weight gain

MAXhealth Primary Care

MAXhealth Primary Care

Your one source for complete, immediate, open and direct family healthcare.

Learn more

Patient Portal

Patient Portal

Manage your patient account here from the comfort and privacy of your own home

Learn more

Become a Patient

Become a Patient

It only takes a few minutes to get the best.

Learn more

Our Locations

Our Locations

Visit one of our 8 primary care locations.

Learn more